Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access August 29, 2016

Infinitesimal Structure of Differentiability Spaces, and Metric Differentiation

  • Jeff Cheeger , Bruce Kleiner and Andrea Schioppa

Abstract

We prove metric differentiation for differentiability spaces in the sense of Cheeger [10, 14, 27]. As corollarieswe give a new proof of one of the main results of [14], a proof that the Lip-lip constant of any Lip-lip space in the sense of Keith [27] is equal to 1, and new nonembeddability results.

References

[1] G. Alberti. Rank one property for derivatives of functions with bounded variation. Proc. Roy. Soc. Edinburgh Sect. A, 123(2):239–274, 1993. 10.1017/S030821050002566XSearch in Google Scholar

[2] G. Alberti, M. Csörnyei, and D. Preiss. Structure of null sets in the plane and applications. In European Congress of Mathematics, pages 3–22. Eur. Math. Soc., Zürich, 2005. 10.4171/009-1/1Search in Google Scholar

[3] G. Alberti, M. Csörnyei, and D. Preiss. Differentiability of Lipschitz functions, structure of null sets, and other problems. In Proceedings of the International Congress of Mathematicians. Volume III, pages 1379–1394, New Delhi, 2010. Hindustan Book Agency. Search in Google Scholar

[4] L. Ambrosio. Metric space valued functions of bounded variation. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 17(3):439–478, 1990. Search in Google Scholar

[5] L. Ambrosio, M. Colombo, and Simone Di Marino. Sobolev spaces in metric measure spaces: reflexivity and lower semicontinuity of slope. arxiv:1212.3779, 2012. Search in Google Scholar

[6] L. Ambrosio, N. Gigli, and G. Savaré. Density of Lipschitz functions and equivalence of weak gradients in metric measure spaces. Rev. Mat. Iberoam., 29(3):969–996, 2013. 10.4171/RMI/746Search in Google Scholar

[7] L. Ambrosio and B. Kirchheim. Currents in metric spaces. Acta Math., 185(1):1–80, 2000. 10.1007/BF02392711Search in Google Scholar

[8] L. Ambrosio and B. Kirchheim. Rectifiable sets in metric and Banach spaces. Math. Ann., 318(3):527–555, 2000. 10.1007/s002080000122Search in Google Scholar

[9] L. Ambrosio and P. Tilli. Topics on analysis in metric spaces, volume 25 of Oxford Lecture Series in Mathematics and its Applications. Oxford University Press, Oxford, 2004. Search in Google Scholar

[10] D. Bate. Structure of measures in lipschitz differentiability spaces. arxiv:1208:1954, 2012. Search in Google Scholar

[11] D. Bate. Structure of measures in lipschitz differentiability spaces. JAMS, 2014. 10.1090/S0894-0347-2014-00810-9Search in Google Scholar

[12] D. Bate and S. Li. The geometry of radon-nikodym lipschitz differentiability spaces. ArXiv e-prints, 2015. Search in Google Scholar

[13] D. Bate and G. Speight. Differentiability, porosity, and doubling in metric measure spaces. arxiv:1108.0318, 2011. Search in Google Scholar

[14] J. Cheeger. Differentiability of Lipschitz functions on metric measure spaces. Geom. Funct. Anal., 9(3):428–517, 1999. 10.1007/s000390050094Search in Google Scholar

[15] J. Cheeger and B. Kleiner. Metric differentiation for PI spaces. Search in Google Scholar

[16] J. Cheeger and B. Kleiner. Differentiability of Lipschitz maps from metric measure spaces to Banach spaces with the Radon- Nikodým property. Geom. Funct. Anal., 19(4):1017–1028, 2009. 10.1007/s00039-009-0030-6Search in Google Scholar

[17] J. Cheeger and B. Kleiner. Differentiating maps into L1, and the geometry of BV functions. Ann. of Math. (2), 171(2):1347– 1385, 2010. 10.4007/annals.2010.171.1347Search in Google Scholar

[18] J. Cheeger and B. Kleiner. Metric differentiation, monotonicity and maps to L1. Invent. Math., 182(2):335–370, 2010. 10.1007/s00222-010-0264-9Search in Google Scholar

[19] J. Cheeger and B. Kleiner. Realization of metric spaces as inverse limits, and bilipschitz embedding in L1. Geom. Funct. Anal., 23(1):96–133, 2013. 10.1007/s00039-012-0201-8Search in Google Scholar

[20] J. Cheeger and B. Kleiner. Inverse limit spaces satisfying a Poincaré inequality. Anal. Geom. Metr. Spaces, 3:15–39, 2015. 10.1515/agms-2015-0002Search in Google Scholar

[21] G. David and S. Semmes. Fractured fractals and broken dreams, volume 7 of Oxford Lecture Series in Mathematics and its Applications. The Clarendon Press Oxford University Press, New York, 1997. Self-similar geometry through metric and measure. Search in Google Scholar

[22] G. C. David. Tangents and rectifiability of Ahlfors regular Lipschitz differentiability spaces. ArXiv e-prints, May 2014. 10.1007/s00039-015-0325-8Search in Google Scholar

[23] R. J. Elliott and P. E. Kopp. Mathematics of financial markets. Springer Finance. Springer-Verlag, New York, second edition, 2005. Search in Google Scholar

[24] J. Heinonen and P. Koskela. Quasiconformalmaps in metric spaces with controlled geometry. ActaMath., 181(1):1–61, 1998. 10.1007/BF02392747Search in Google Scholar

[25] A. S. Kechris. Classical descriptive set theory, volume 156 of Graduate Texts in Mathematics. Springer-Verlag, New York, 1995. 10.1007/978-1-4612-4190-4Search in Google Scholar

[26] S. Keith. Modulus and the Poincaré inequality on metric measure spaces. Math. Z., 245(2):255–292, 2003. 10.1007/s00209-003-0542-ySearch in Google Scholar

[27] S. Keith. A differentiable structure for metric measure spaces. Adv. Math., 183(2):271–315, 2004. 10.1016/S0001-8708(03)00089-6Search in Google Scholar

[28] S. Keith. Measurable differentiable structures and the Poincaré inequality. Indiana Univ. Math. J., 53(4):1127–1150, 2004. 10.1512/iumj.2004.53.2417Search in Google Scholar

[29] B. Kirchheim. Rectifiable metric spaces: local structure and regularity of the Hausdorff measure. Proc. Amer. Math. Soc., 121(1):113–123, 1994. Search in Google Scholar

[30] B. Kirchheim and V.Magnani. A counterexample to metric differentiability. Proc. Edinb.Math. Soc. (2), 46(1):221–227, 2003. 10.1017/S0013091501000578Search in Google Scholar

[31] B. Kleiner. The local structure of length spaces with curvature bounded above. Math. Z., 231(3):409–456, 1999. 10.1007/PL00004738Search in Google Scholar

[32] B. Kleiner and B. Leeb. Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings. Inst. Hautes Études Sci. Publ. Math., (86):115–197 (1998), 1997. 10.1007/BF02698902Search in Google Scholar

[33] B. Kleiner and J. Mackay. Differentiable structures on metric measure spaces: A Primer. ArXiv e-prints, August 2011. Search in Google Scholar

[34] N. Korevaar and R. M. Schoen. Sobolev spaces and harmonicmaps for metric space targets. Comm. Anal. Geom., 1(3-4):561– 659, 1993. 10.4310/CAG.1993.v1.n4.a4Search in Google Scholar

[35] T. Laakso. Ahlfors Q-regular spaces with arbitrary Q > 1 admitting weak Poincaré inequality. Geom. Funct. Anal., 10(1):111– 123, 2000. 10.1007/s000390050003Search in Google Scholar

[36] J. Mitchell. On Carnot-Carathéodory metrics. J. Differential Geom., 21(1):35–45, 1985. 10.4310/jdg/1214439462Search in Google Scholar

[37] S. D. Pauls. The large scale geometry of nilpotent Lie groups. Comm. Anal. Geom., 9(5):951–982, 2001. 10.4310/CAG.2001.v9.n5.a2Search in Google Scholar

[38] W. Rudin. Real and complex analysis. McGraw-Hill Book Co., New York, third edition, 1987. Search in Google Scholar

[39] W. Rudin. Functional analysis. International Series in Pure and Applied Mathematics. McGraw-Hill Inc., New York, second edition, 1991. Search in Google Scholar

[40] A. Schioppa. Metric Currents and Alberti representations. ArXiv e-prints, March 2014. Search in Google Scholar

[41] A. Schioppa. Poincaré inequalities for mutually singular measures. Anal. Geom. Metr. Spaces, 3:40–45, 2015. 10.1515/agms-2015-0003Search in Google Scholar

[42] Andrea Schioppa. Derivations and Alberti representations. Adv. Math., 293:436–528, 2016. 10.1016/j.aim.2016.02.013Search in Google Scholar

[43] Andrea Schioppa. The Lip-lip equality is stable under blow-up. Calc. Var. Partial Differential Equations, 55(1):Art. 22, 30, 2016. 10.1007/s00526-016-0957-zSearch in Google Scholar

[44] N. Weaver. Lipschitz algebras and derivations. II. Exterior differentiation. J. Funct. Anal., 178(1):64–112, 2000. 10.1006/jfan.2000.3637Search in Google Scholar

[45] S. Wenger. Filling invariants at infinity and the Euclidean rank of Hadamard spaces. Int. Math. Res. Not., pages Art. ID 83090, 33, 2006. 10.1155/IMRN/2006/83090Search in Google Scholar

[46] S. Wenger. Gromov hyperbolic spaces and the sharp isoperimetric constant. Invent. Math., 171(1):227–255, 2008. 10.1007/s00222-007-0084-8Search in Google Scholar

[47] W. P. Ziemer. Extremal length and p-capacity. Michigan Math. J., 16:43–51, 1969. 10.1307/mmj/1029000164Search in Google Scholar

Received: 2015-10-30
Accepted: 2016-7-18
Published Online: 2016-8-29

© 2016 Jeff Cheeger et al.

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Downloaded on 21.2.2024 from https://www.degruyter.com/document/doi/10.1515/agms-2016-0005/html
Scroll to top button